Oklahoma, 2007

Flood in Oklahoma, May 7, 2007

May 7, 2007 · NWS TSA · 1 event in 1 county or zone

Bird Creek near Avant flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Bird Creek near Avant flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 7, 8:16 AM CST, 44 minutes earlier.

Area forecast discussion, May 7, 8:16 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
916 AM CDT MON MAY 7 2007

.DISCUSSION...
HAVE EXPANDED FLASH FLOOD WATCH TO INCLUDE MOST OF EASTERN
OKLAHOMA AND HAVE ALSO EXTENDED IT THROUGH TUESDAY AS ANY
ADDITIONAL RAINFALL ON TOP OF THE 2 TO 4 INCH AMOUNTS THIS MORNING
SURE TO CAUSE TROUBLE. COMPLEX OF THUNDERSTORMS NOT APPEARING TO
SLOW DOWN AND SHOULD ULTIMATELY AFFECT ALL COUNTIES TO A DEGREE
THROUGH THE MORNING. A GENERAL WEAKENING TREND HAS BEEN NOTED BUT
VERY HIGH MOISTURE CONTENT STILL JUSTIFIES 2 INCH PLUS HOURLY
RAINFALL RATES WITH HEAVIER EMBEDDED CELLS. BACK EDGE HAS BECOME
DEFINED NEAR OKC AND RAIN CHANCES WILL DIMINISH OVER NE OKLAHOMA
DURING THE NEXT FEW HOURS. ATMOSPHERE SHOULD BE WORKED OVER
ENOUGH TO PREVENT MUCH ADDITIONAL DEVELOPMENT THIS AFTERNOON...
HOWEVER NEED TO KEEP AN EYE ON DEVELOPING CONVECTION OVER NORTH
TEXAS THIS MORNING.

SFC BOUNDARY WILL BECOME ESTABLISHED TO OUR SOUTH AS A RESULT OF
THE MORNING STORMS AND WILL BECOME FOCUS OF ADDITIONAL HEAVY RAIN
AS IT APPEARS LIKELY THAT ANOTHER COMPLEX WILL DEVELOP TO THE
SOUTHWEST THIS EVENING AND AFFECT AT LEAST PORTIONS OF THE AREA
OVERNIGHT. THIS MORNINGS ACTIVITY HAS EFFECTIVELY PRIMED THE
PUMP AND MORE FLOODING WILL BE A BIG CONCERN AGAIN TONIGHT AND
EARLY TUESDAY. WILL LIKELY NEED TO REFINE THE WATCH WITH LATER
FORECASTS.

ALSO WILL NEED TO LOOK AT TEMPS AS RAIN COOLED AIR MAY BE TOUGH TO
MODIFY AND THUS GOING HIGH TEMPS WILL BE DIFFICULT TO ACHIEVE.

&&

.PREV DISCUSSION... /ISSUED 402 AM CDT MON MAY 7 2007/

DISCUSSION...
AN ACTIVE PERIOD NEXT 36 HOURS. GENERALLY SUB-SEVERE
LINE OF THUNDER..FOR NORTHWEST PORTION OF TULSA AREA
AT THIS TIME. HOWEVER...RAINFALL APPROACHING FFG #S
FROM EARLIER ROUND OF CONVECTION. FLOOD WATCH ISSUED.
MAIN STREAM / LARGER RIVERS WILL ALSO RESPOND... AND
MAY NEED A FLOOD WATCH FOR THAT AS WELL LATER TODAY.
EXPECT THUNDER TO PROGRESS FAIR DISTANCE INTO IF NOT
THROUGH CWA BEFORE GIVING WAY TO DIURNAL DEATH. MORE
BOUNDARIES WILL BE SET UP FOR ADDITIONAL  CONVECTION
LATE TODAY OR OVERNIGHT TONIGHT.  UNSEASONABLY MOIST
ATMOSPHERE / HIGH PWA VALUES WILL LIKELY PROMPT MORE
FLOOD WATCHES... BUT DID NOT WANT TO USE THE SHOTGUN
APPROACH AT THIS TIME IN HOPE THAT LATER MODELS WILL
MORE IN SYNC.  GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   83  67  81  62 / 100  90  40  30
FSM   87  68  84  64 /  90  50  50  30
MLC   84  68  80  63 / 100  70  30  50
BVO   80  62  79  60 /  90  80  40  30
FYV   82  66  79  60 / 100  60  50  30
BYV   81  66  78  60 / 100  50  50  30
MKO   83  68  79  63 / 100  70  40  40
MIO   82  66  80  60 / 100  50  50  30
F10   83  68  79  62 / 100  70  40  40
HHW   84  67  81  63 /  80  40  20  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075.

AR...NONE.
&&

SHORT TERM...14
LONG TERM....07
Hazardous weather outlook, May 7, 8:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
900 AM CDT MON MAY 7 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
900 AM CDT MON MAY 7 2007

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING FOR SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
                THIS EVENING FOR ALL AREAS.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...EAST CENTRAL OKLAHOMA THIS MORNING...
                                ALL AREAS OVERNIGHT.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...EAST CENTRAL OKLAHOMA THIS MORNING...
                                ALL AREAS OVERNIGHT.

DISCUSSION...
A COMPLEX OF THUNDERSTORMS CONTINUES TO MOVE ACROSS EASTERN
OKLAHOMA AND INTO NORTHWEST AND WEST CENTRAL ARKANSAS THIS
MORNING. HEAVIER CELLS WITHIN THIS LINE OF STORMS HAVE HAD A
HISTORY OF RAINFALL RATES OVER TWO INCHES PER HOUR. THIS MAY CAUSE
LOCAL FLASH FLOODING AS THE LINE MOVES THROUGH EAST CENTRAL
OKLAHOMA AND INTO WEST CENTRAL ARKANSAS THROUGH THE LATE MORNING
HOURS. THE STORMS WILL ALSO INCLUDE A SMALL THREAT FOR STRONG
WINDS.

THE SHOWERS AND STORMS ARE EXPECTED TO DIMINISH BY MIDDAY WITH
ANOTHER COMPLEX OF STORMS LIKELY TO DEVELOP IN SOUTHWEST OKLAHOMA
BY THIS EVENING. THESE STORMS WILL MOVE NORTHEAST ACROSS PARTS OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS OVERNIGHT AND MAY PRODUCE
MARGINALLY SEVERE WIND AND HAIL. THE BIGGER THREAT WILL BE HEAVY
RAIN AND FLASH FLOODING AS THE ADDITIONAL RAIN FALLS ON TOP OF
ALREADY SATURATED GROUND.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE UPPER LEVEL STORM SYSTEM TO OUR WEST WILL BE VERY SLOW TO MOVE
EAST SO THUNDERSTORM CHANCES WILL PERSIST THROUGH SATURDAY. HEAVY
RAIN AND FLASH FLOODING WILL BE THE GREATEST THREAT WITH A LESSER
THREAT OF SEVERE WEATHER.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
REMAIN ALERT TO THE POTENTIAL FOR FLASH FLOODING AND SEVERE
WEATHER.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 7, 5:53 AM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
653 AM CDT MON MAY 7 2007

OKZ068-071230-
CHEROKEE OK-
653 AM CDT MON MAY 7 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 730 AM CDT
FOR THE FOLLOWING COUNTY:

IN EAST CENTRAL OKLAHOMA
     CHEROKEE

AT 653 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
SOUTHWEST OF COOKSON...MOVING NORTH AT 35 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...OAKS...TAHLEQUAH...
COOKSON...ELDON...PEGGS AND SCRAPER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3565 9513 3565 9481 3618 9480 3617 9511
Local storm report, May 7, 6:12 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
712 AM CDT MON MAY 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      BROKEN ARROW            36.05N 95.79W
05/07/2007                   TULSA              OK   BROADCAST MEDIA

            NUMEROUS CITY STREETS CLOSED DUE TO FLOODING.

0645 AM     FLASH FLOOD      TULSA                   36.13N 95.92W
05/07/2007                   TULSA              OK   BROADCAST MEDIA

            NUMEROUS CITY STREETS FLOODED WITH CARS STRANDED IN HIGH
            WATER.

&&

MEP
Special weather statement, May 7, 7:08 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
808 AM CDT MON MAY 7 2007

OKZ068-070-072-071400-
CHEROKEE OK-MUSKOGEE OK-SEQUOYAH OK-
808 AM CDT MON MAY 7 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 900 AM CDT
FOR THE FOLLOWING COUNTIES:

IN EAST CENTRAL OKLAHOMA
     EASTERN MUSKOGEE...CHEROKEE AND NORTHWESTERN SEQUOYAH

AT 808 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF WEBBERS FALLS...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PUMPKIN CENTER...
GORE...BOX...TAHLEQUAH...COOKSON...WARNER...BRAGGS AND WEBBERS FALLS.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3549 9534 3534 9518 3568 9484 3604 9501
Special weather statement, May 7, 7:35 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
835 AM CDT MON MAY 7 2007

OKZ071-073-071415-
MCINTOSH OK-PITTSBURG OK-
835 AM CDT MON MAY 7 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 AM CDT
FOR THE FOLLOWING COUNTIES:

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN MCINTOSH AND WESTERN PITTSBURG

AT 835 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF KIOWA...MOVING NORTH AT 35 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...HANNA...VERNON...RAIFORD...
VIVIAN...MCALESTER...KIOWA...PITTSBURG...BLANCO...ASHLAND...
SAVANNA...HAYWOOD...KREBS...ARPELAR...SCIPIO...CROWDER...INDIANOLA
AND CANADIAN.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3470 9609 3469 9577 3537 9556 3530 9598
      3495 9608
Special weather statement, May 7, 7:40 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
840 AM CDT MON MAY 7 2007

OKZ064>066-071445-
CREEK OK-OKFUSKEE OK-OKMULGEE OK-
840 AM CDT MON MAY 7 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     WESTERN OKMULGEE AND SOUTHERN CREEK

IN EAST CENTRAL OKLAHOMA
     OKFUSKEE

AT 840 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15
MILES SOUTH OF WELEETKA...MOVING NORTH AT 45 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...OKEMAH...WELEETKA...
BEARDEN...CLEARVIEW...PHAROAH...CASTLE...PADEN...BOLEY...MASON...
OKFUSKEE...WELTY...BRYANT...PRESTON...BEGGS...BRISTOW...MILFAY...
SLICK...DEPEW AND WILSON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3530 9642 3529 9599 3586 9600 3588 9662
      3543 9662 3547 9644
Special weather statement, May 7, 8:52 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
952 AM CDT MON MAY 7 2007

ARZ019-020-029-OKZ072-076-071515-
CRAWFORD AR-FRANKLIN AR-LE FLORE OK-SEBASTIAN AR-SEQUOYAH OK-
952 AM CDT MON MAY 7 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1015 AM CDT
FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL ARKANSAS
     SEBASTIAN AND FRANKLIN

IN NORTHWEST ARKANSAS
     CRAWFORD

IN EAST CENTRAL OKLAHOMA
     EASTERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

AT 952 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHEAST OF POCOLA...MOVING NORTH AT 20 MPH. A LARGE PORTION OF
SEBASTIAN...CRAWFORD...FRANKLIN...EASTERN SEQUOYAH AND NORTHEASTERN
LE FLORE COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 1015 AM
CDT.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3496 9484 3515 9403 3576 9369 3573 9443

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Osage

When
May 7, 9:00 AM CST to 8:00 PM CST
Where
Osage County, Avant
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.480, -96.070

Bird Creek near Avant rose above its flood stage of 17 feet at 10 am CDT on May 7. The river crested at 20.26 feet at 4 pm and then fell below flood stage at 9 pm. The creek flooded a county road to the west of Highway 11 just south of Avant.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36880.